Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 303, NWS Indianapolis, IN

August 24, 2011Carroll County, Clinton County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 24, 2011, 8:33 PM EDT for Carroll County, Clinton County, Tippecanoe County, Indiana. It was in force for 42 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2011, 8:33 PM EDT (00:33 UTC)
Expired
Aug 24, 2011, 9:15 PM EDT
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, IN, Clinton County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 82 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 8:40 PM EDTTSTM WND DMG1 E Lafayette, IN2 INCH DIAMETER LIMBS REPORTED DOWN
Aug 24, 8:40 PM EDTTSTM WND DMGLafayette, INLARGE TREE DOWN FOOT TO FOOT AND HALF IN DIAMETER
Aug 24, 8:46 PM EDTTSTM WND GST 60Lafayette, IN
Aug 24, 8:57 PM EDTHAIL 11 W Rossville, IN
Aug 24, 8:57 PM EDTHAIL 12 E Rossville, IN
Aug 24, 8:57 PM EDTHAIL 1.75Rossville, IN
Aug 24, 9:00 PM EDTHAIL 12 Ne Lafayette, IN
Aug 24, 9:04 PM EDTHAIL 11 W Rossville, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 7:08 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3653 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
1.0
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

264 
WUUS53 KIND 250033
SVRIND
INC015-023-157-250115-
/O.NEW.KIND.SV.W.0303.110825T0033Z-110825T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
833 PM EDT WED AUG 24 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CARROLL COUNTY IN NORTH CENTRAL INDIANA...
  CLINTON COUNTY IN CENTRAL INDIANA...
  TIPPECANOE COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 915 PM EDT

* AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF LAFAYETTE...AND MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAFAYETTE...
  FRANKFORT...
  WEST LAFAYETTE...
  PURDUE UNIVERSITY...
  BATTLE GROUND...
  DAYTON...
  CLARKS HILL...
  MULBERRY...
  ROSSVILLE...
  FLORA...
  MICHIGANTOWN...
  BURLINGTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4044 8638 4043 8636 4024 8634 4022 8707
      4047 8709 4062 8638
TIME...MOT...LOC 0033Z 256DEG 49KT 4038 8693
WIND...HAIL 60MPH 1.00IN

$$

HOMANN/MK
1 follow-up statement
558 
WWUS53 KIND 250055
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
855 PM EDT WED AUG 24 2011

INC015-023-157-250115-
/O.CON.KIND.SV.W.0303.000000T0000Z-110825T0115Z/
CARROLL-CLINTON-TIPPECANOE-
855 PM EDT WED AUG 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLINTON...
SOUTHERN CARROLL AND TIPPECANOE COUNTIES UNTIL 915 PM EDT...

AT 846 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS 
STORM IS ALSO CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS 
LOCATED 9 MILES EAST OF LAFAYETTE...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  FRANKFORT...ROSSVILLE...FLORA...MICHIGANTOWN AND BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4044 8638 4043 8636 4024 8634 4022 8707
      4047 8709 4062 8638
TIME...MOT...LOC 0054Z 256DEG 49KT 4041 8662
WIND...HAIL 60MPH 1.00IN

$$

HOMANN/MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 6:21 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 24, 6:21 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
621 PM EDT WED AUG 24 2011

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

A FAIRLY POTENT SHORTWAVE AND ASSOCIATED COLD FRONT WILL PUSH
THROUGH THE AREA TONIGHT...LIKELY BRINGING A ROUND OF
THUNDERSTORMS TO THE AREA. FOR THE REMAINDER OF THE SEVEN DAY
FORECAST PERIOD...SURFACE HIGH PRESSURE WILL BE IN CONTROL IN
NORTHWEST FLOW ALOFT ON THE EASTERN PERIPHERY OF A PERSISTENT
UPPER LEVEL RIDGE ACROSS THE WESTERN AND CENTRAL CONUS. THE ONLY
INTERRUPTION TO THIS MAY BE A WEAK...LIKELY DRY COLD FRONT PASSING
THROUGH THE AREA EARLY IN THE COMING WEEKEND.

&&

.NEAR TERM /TONIGHT/...

FOCUS IS ON THUNDERSTORMS TONIGHT. GUIDANCE IS IN GOOD AGREEMENT
AND A BLEND IS USED.

AIRMASS REMAINS STRONGLY CAPPED AS EVIDENCED BY VERY LITTLE
CUMULUS FORMATION THUS FAR TODAY. A SMALL AMOUNT OF CU HAS MANAGED
TO FORM IN A WEAK CONVERGENCE ZONE JUST AHEAD OF THE FRONT FROM
AROUND PEORIA TO SOUTHWEST OF VALPARAISO...AND THIS MAY BE THE
BEGINNINGS OF A BROKEN LINE OF CONVECTION DEPICTED BY THE HIGH RES
RAPID REFRESH...THAT SHOULD DROP SOUTH/SOUTHEAST ACROSS THE
FORECAST AREA LATE THIS AFTERNOON INTO THIS EVENING.

VERY STRONG INSTABILITY IS IN PLACE ABOVE THE STRONG CAP...WITH
MODERATE BUT AMPLE SHEAR VALUES EXPANDING INTO THE AREA AS THE
SHORTWAVE WORKS INTO THE REGION. RELATIVELY STEEP LAPSE
RATES/STRONG DCAPE/STRENGTHENING LOW LEVEL WIND FIELDS WILL
PRESENT PRIMARILY A DAMAGING WIND THREAT. FAIRLY HIGH WET BULB
ZERO HEIGHTS AND INCREASING PRECIPITABLE WATER VALUES...NEAR OR
ABOVE 150 PERCENT OF NORMAL...SUGGEST A RELATIVELY MINOR HAIL
THREAT...BUT A SIGNIFICANT HEAVY RAIN THREAT. APPEARS THAT THE
MAJORITY OF STORM ACTIVITY WILL BE DONE NO LATER THAN 06Z...AND
WILL QUICKLY RAMP DOWN POPS AFTER THAT TIME. MOST OF THE AREA MAY
SEE THUNDERSTORMS AFTER ABOUT 23Z THROUGH 04Z.

ON TEMPS...GUIDANCE LOOKED SLIGHTLY TOO COOL BASED ON UPSTREAM
MINS. HAVE BUMPED UP A BIT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...

FOCUS IS TEMPS. GUIDANCE IS SIMILAR AND A BLEND REMAINS SUFFICIENT.

SURFACE HIGH PRESSURE WILL BE IN CONTROL THROUGHOUT THE SHORT
TERM...AND A DRY FORECAST IS THE RESULT. EXPECT A DECENT CU FIELD
TOMORROW AS A WEAK LOW LEVEL THERMAL TROUGH REMAINS ACROSS THE AREA.

ON TEMPS...GUIDANCE LOOKED A BIT TOO COOL ON MAXES BASED ON 850
TEMPS...UPSTREAM READINGS...AND RECENT HISTORY. MIN TEMP NUMBERS
LOOKED REASONABLE EXCEPT FOR TONIGHT...WHEN THEY LOOKED SLIGHTLY
TOO COOL BASED ON UPSTREAM MINS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

NORTHWEST FLOW WILL REMAIN THE RULE UNTIL RIDGING FLATTENS OUT AND
EXPANDS EASTWARD NEXT WEEK. A WEAK...LIKELY DRY COLD FRONT WILL
PASS THROUGH THE AREA DURING THE WEEKEND...AND A WEAK WAVE MAY
IMPINGE UPON THE AREA LATE IN THE WEEKEND...BUT LITTLE IN THE WAY
OF PRECIP PRODUCING SYSTEMS OF NOTE IN THE EXTENDED. BASED ON 850
TEMPS...FELT THAT HPC NUMBERS WERE A BIT UNDERDONE...AND BUMPED
MOST MAX TEMPS UP A DEGREE OR TWO.

&&

.AVIATION.../DISCUSSION FOR 250000Z TAFS/...

EXPECT THUNDERSTORMS TO DEVELOP ALONG A CUMULUS FIELD JUST NORTH OF
LAFAYETTE AND AHEAD OF A COLD FRONT ACROSS NORTHWESTERN INDIANA BY
ISSUANCE TIME. THE FRONT IS EXPECTED TO REACH LAF AROUND 02Z...HUF
AND IND AROUND 04Z AND BMG AROUND 06Z. WILL WAIT UNTIL THE LAST
SECOND TO SEE IF THUNDERSTORMS DUE IN FACT DEVELOP AND IF SO...IF
THEY BREAK OUT IN A SOLID OR BROKEN LINE. THAT WILL DETERMINE
WHETHER OR TEMPO...VCTS OR JUST CB GROUP WILL BE INCLUDED.
OTHERWISE...GUSTY SOUTHWEST WINDS TO 18 KNOTS WILL DIE OFF AFTER
DARK AND SWITCH TO THE NORTHWEST AFTER FROPA. SKIES EXPECTED TO
CLEAR OVERNIGHT WITH JUST SOME DIURNAL SCATTERED VFR CU TOMORROW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...NIELD
NEAR TERM...NIELD
SHORT TERM...NIELD
LONG TERM....NIELD
AVIATION...MK
Hazardous weather outlook, Aug 24, 11:27 AM EDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1127 AM EDT WED AUG 24 2011

INZ021-028>031-035>049-051>057-060>065-067>072-251000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1127 AM EDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY TONIGHT. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS
ACROSS CENTRAL INDIANA WILL BE BETWEEN 600 PM AND MIDNIGHT AS A
COLD FRONT MOVES INTO OUR REGION. STORMS WILL INITIALLY IMPACT
AREAS TO THE NORTH OF INDIANAPOLIS...SPREADING SOUTH AND EAST
ACROSS THE REGION THROUGH THE EVENING.

THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS AND
LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. THUNDERSTORMS
WILL ALSO PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING AND
TORRENTIAL RAINFALL.

IN ADDITION HEAT INDEX VALUES MAY EXCEED 100 DEGREES THIS
AFTERNOON ACROSS WEST CENTRAL AND SOUTH CENTRAL INDIANA AND RANGE
FROM THE MIDDLE 90S TO AROUND 100 DEGREES ELSEWHERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DRY WEATHER WILL BE THE RULE THURSDAY THROUGH THE WEEKEND. BUT
THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN BY TUESDAY OF NEXT
WEEK. IT IS TOO EARLY TO TELL WHETHER ANY OF THOSE WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:10 PM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion, Warren35 min
Aug 24, 8:15 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe, Warren30 min
Aug 24, 8:43 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Putnam, Vermillion47 min
Aug 24, 9:25 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Putnam, Vermillion50 min
Aug 24, 10:08 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Putnam27 min
Aug 24, 11:49 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Henry, Madison, Marion, Rush41 min
Aug 25, 1:12 AM EDTSevere Thunderstorm WarningINDDecatur, Rush18 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.